Iowa, 2002

Damaging Wind in Iowa, July 10, 2002

July 10, 2002 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 9, 2:50 PM CST, 11 hours 25 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM CST, 11 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE JUL 9 2002

MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A
BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE
FORECAST

THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE
SOUTHEAST QUARTER OF THE CWA.  EXPECT THAT THIS COMPLEX WILL
CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING.  OTHER
SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE
SOUTHEAST EARLY THIS MORNING.  HOWEVER...ATTM...IT APPEARS ANY
SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF
EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z.  EXPECT THAT THE TROF WL
BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING.
THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF
WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED.
EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS
COMPLEX AHEAD OF THE TROF.  AS THE UPPER LOW...AND COLD CORE...MOVES
OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS
EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA.  THIS
CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON.  SIGNIFICANT
MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE
EXPECTED.  THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS
AFTERNOON ACRS SW MN AND NW IA.  HOWEVER...IF TEMPS CAN RISE TO 80
OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED
INSTABILITY.  WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY
HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND
DE SMET.  TEMPS WL BE TRICKY DUE TO CLOUDS.  WENT WAREMST SW WHERE
THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING
TO 850 MB.

THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND
THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE
MOVES SE.  THEN THE PROBLEM TURNS TO LOW CLOUDS.  EAST OF THE
TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE
COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED.  BOTH THE AVN AND
ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING
TONIGHT.  THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA
TONIGHT.  WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING
MSTR WL HELP DEW POINTS STAY AROUND 60F.  FARTHER WEST...WHERE FEWER
CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S.

ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW
IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY.
OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON
THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING.  THIS...
COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S
OVER THE ERN 2/3 OF THE CWA.  ONLY SC SD MAY RISE TO 80 WITH MORE
SUN EXPECTED.  EXPECT SOME CLOUDS TO REMAIN ON THU.  WITH SFC RDG
OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS
OF THE CWA.  WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT
SHIFTS EXAMINE POSSIBILITY.  TEMPS MAY ACTUALLY FALL BELOW 60 OVER
MOST OF THE CWA.  ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE
START TO A SLOW WARMING TREND.  TEMPS WL RANGE FROM THE M70S IN NW
IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD.

.FSD...NONE

SCHUMACHER

In the hours before

Local storm report, Jul 9, 8:56 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 S SCOTLAND              SD   .75 INCH HAIL
07/09/02   BON HOMME
Local storm report, Jul 9, 9:10 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1010 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    5 E LESTERVILLE           SD   60 MPH TSTM GUST
07/09/02   YANKTON
Local storm report, Jul 9, 9:37 PM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    3 N CENTER PT             SD   65 MPH TSTM GUST
07/09/02   TURNER                         REPORTED BY PUBLIC.
Local storm report, Jul 9, 9:56 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    2 E SALEM                 SD   .75 INCH HAIL
07/09/02   MCCOOK
Special weather statement, Jul 9, 10:00 PM CST, 4 hours 15 minutes before
SDZ038-039-050-052>055-057>061-063>065-068-069-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 PM CDT TUE JUL 9 2002

SEVERE THUNDERSTORM WATCH #501 THAT WAS IN EFFECT FOR...BEADLE...
KINGSBURY...JERAULD...SANBORN...MINER...LAKE...AURORA...BRULE...
DAVISON...HANSON...MCCOOK...GREGORY...CHARLES MIX...DOUGLAS...
HUTCHINSON...YANKTON AND BON HOMME COUNTIES...HAS BEEN ALLOWED TO
EXPIRE.

SCHUMACHER
Local storm report, Jul 9, 10:19 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT TUE JUL 09 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    MARTY                     SD   .75 INCH HAIL
07/09/02   CHARLES MIX                    REPORTED BY STORM
                                          SPOTTER.

0858 PM    WAGNER                    SD   .88 INCH HAIL
07/09/02   CHARLES MIX                    REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0923 PM    TRIPP                     SD   1 INCH HAIL
07/09/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

0928 PM    TYNDALL                   SD   .88 INCH HAIL
07/09/02   BON HOMME                      REPORTED BY EMERGENCY
                                          MANAGEMENT.

0930 PM    AVON                      SD   WIND DAMAGE
07/09/02   BON HOMME                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          POWER LINES WERE
                                          REPORTED DOWN IN AVON.

0935 PM    7 NW GEDDES               SD   .88 INCH HAIL
07/09/02   CHARLES MIX

0935 PM    4 S SCOTLAND              SD   .75 INCH HAIL
07/09/02   BON HOMME

0935 PM    5 E LESTERVILLE           SD   60 MPH TSTM GUST
07/09/02   YANKTON

1015 PM    3 N CENTER PT             SD   65 MPH TSTM GUST
07/09/02   TURNER                         REPORTED BY PUBLIC.

1035 PM    2 E SALEM                 SD   .75 INCH HAIL
07/09/02   MCCOOK

The radar

The Sioux Falls radar (KFSD), 50 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
July 10, 2:15 AM CST
Where
Sioux County, 4 mi NW of Rock Vly
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
43.233, -96.350

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5310774.